ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0327

IV Immunoglobulin Triggering Renal Cortical Necrosis

Session Information

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Kottey, Janame J., University of Utah Health, Salt Lake City, Utah, United States
  • Yadav, Niraj K., University of Utah Health, Salt Lake City, Utah, United States
  • Kethineni, Rama, University of Utah Health, Salt Lake City, Utah, United States
  • Raghavan, Divya, University of Utah Health, Salt Lake City, Utah, United States
  • Shihab, Fuad S., University of Utah Health, Salt Lake City, Utah, United States
  • Revelo Penafiel, Monica Patricia, University of Utah Health, Salt Lake City, Utah, United States
  • Abraham, Josephine, University of Utah Health, Salt Lake City, Utah, United States
Introduction

Renal cortical necrosis is a rare cause of acute kidney injury mostly seen in infants and young women with obstetric complications accounting for >50% of cases. Intravenous immunoglobulin (IVIG) is used for treatment of various conditions and one of the complications associated with its use is thromboembolism. We report the case of a patient that developed thrombotic microangiopathy with renal cortical necrosis after receiving IVIG.

Case Description

A 50-year-old man with Alport syndrome status post renal transplant in 2008 complicated by nasal Natural Killer T-cell lymphoma in 2017, had cutaneous recurrence in 2020 and was started on treatment with Brentuximab. He subsequently developed Immune Thrombocytopenic Purpura (ITP) and was started on pulse steroids, Rituximab, and IVIG. He was admitted for sudden onset of anuric renal failure after receiving the first dose of IVIG. He was off antimetabolite since diagnosis of NK/T-cell lymphoma in 2008 and Tacrolimus was held after he developed thrombocytopenia raising concern for allograft rejection. The patient was started on dialysis. Evaluation including C3, C4, ANA, anti-GBM antibodies, ANCA, rheumatoid factor, cryoglobulins, HIV, Hepatitis B and C, blood and stool cultures, stool Shiga toxin, echocardiogram, CMV PCR, peripheral smear, BK virus, ADAMTS 13, and DSA were unremarkable. He underwent renal biopsy that showed extensive cortical necrosis and thrombotic microangiopathy. A follow up ultrasound showed no blood flow to the kidney allograft. He did not had renal recovery and was discharged on outpatient dialysis.

Discussion

Thrombosis is a well-known complication of IVIG. IVIG increases blood viscosity and reduced blood flow promoting thrombogenesis. This can manifest as acute coronary syndrome, stroke, or venous thromboembolism. In our patient, it has manifested as thrombotic microangiopathy with cortical necrosis. IVIG, although, a very useful drug in treatment of various medical conditions should be used with caution, ensuring adequate hydration while monitoring baseline viscosity in patients at risk of hyperviscosity, prior to administration.